Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Children's Health

Font Size

Kitchen Spoons Dole Out Dangerous Overdoses

Teaspoons, Tablespoons Used to Dispense Medicine Can Cause Dosing Errors

Getting the Right Dose

The research makes clear that using domestic spoons -- tea or table -- can cause children to get too much or too little medication.

"Low-cost medicine syringes are widely available from pharmacists, very easy to use, and will give parents greater confidence that they have dispensed the correct dose,” the authors say, adding that adults also should avoid using domestic spoons when taking liquid medications themselves.

"Although adults do not face the same risk levels as children, we would still advise them to use properly calibrated spoons or cups if they take any liquid medicine,” the authors say.

Teaspoons and tablespoons have long been widely used for measuring and administering liquid medication to children, and continue to be popular with parents and caregivers, the researchers say.

"This might be explained by the fact that they are convenient to use,” the authors write. “In addition, teaspoons and tablespoons are cheap and available to almost every household.”

But they are not reliable in terms of dosage, the authors say, and shouldn’t be used. Previous research has shown, the authors write, that the “consequences of misdosing, either overdosing or underdosing medication” with teaspoons or tablespoons, is worrisome.

They also say that misdosing of antibiotics can result “in emergence of antimicrobial resistance.”

The study is published in the August issue of the International Journal of Clinical Practice.

1 | 2

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.

worried kid
jennifer aniston
Measles virus
sick child

Child with adhd
rl with friends
Syringes and graph illustration